Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

July 10, 2021Wabaunsee County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 10, 2021, 3:08 AM CDT for Wabaunsee County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 3:08 AM CDT (08:08 UTC)
Expired
Jul 10, 2021, 3:45 AM CDT
In force
37 min
Issued by
NWS Topeka, KS

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 11 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2790 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS83 KTOP 100808
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
308 AM CDT Sat Jul 10 2021
 
KSZ023-038-039-055-100845-
Wabaunsee-Shawnee-Pottawatomie-Osage-
308 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHAWNEE...WABAUNSEE...
NORTHWESTERN OSAGE AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 345
AM CDT...

At 307 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of St. Marys to 5 miles
northwest of Eskridge. Movement was southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northwestern Topeka, Wamego, Rossville, Alma, Eskridge, St. Marys,
Dover, Silver Lake, Maple Hill, McFarland, Harveyville, Paxico,
Belvue, Louisville, Willard, Keene and Volland.

This includes the following highways...
 Interstate 70 between mile markers 323 and 355.
 Kansas Turnpike between mile markers 155 and 164.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas.

LAT...LON 3871 9592 3871 9595 3874 9595 3874 9609
      3879 9639 3883 9639 3883 9645 3904 9641
      3904 9639 3917 9639 3936 9636 3910 9573
TIME...MOT...LOC 0807Z 303DEG 35KT 3915 9613 3889 9620 

$$

CP/BB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 12:32 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 10, 12:32 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1232 AM CDT Sat Jul 10 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 249 PM CDT Fri Jul 9 2021

The main focus for this forecast is the threat for storms tonight
and tomorrow.

This afternoon, a warm front continues to push north across the
central Plains. Eastern Kansas is firmly within the warm sector
and despite temperatures in the 90s and dewpoints in the 70s we
are likely still well capped. This is evident by the lack of
surface-based cumulus development and elevated cloud bases.
Indications are that we will remain capped all day today and even
through the night.

A better chance of storms arrives tonight as a mid-level wave
kicks off an MCS across the high Plains. The 12 UTC CAM suite is
in fairly good agreement on the evolution of the MCS tonight.
They have the MCS entering northern KS after midnight and exiting
our area by 5 AM. If the MCS can maintain a developed cold pool
and stay balanced enough through its life-cycle then it has the
potential to produce damaging winds and heavy rainfall. However,
most indications are that it will weaken as it enters our area and
encounters a robust mid-level cap.

The evolution of Saturday will be dependent on overnight/morning
convection and cloud cover. Scattered showers and isolated storms
may linger into the morning as a surface low and cold front
pushes into the area. There is uncertainty as to timing and
severity of any development later in the day as some guidance
suggests showers and cloud cover will limit afternoon instability
and some have the cold front almost out of our area by peak
heating. The most likely location for afternoon/evening storms at
this time is along and south of the I-35 corridor. Hail, damaging
wind and heavy rain will be the main threats with any storms that
develop Saturday afternoon/evening.

The upper trough associated with this system becomes a closed low
Saturday night over the MS River Valley. This will leave eastern
Kansas in a position to receive wrap-around precipitation in the
form of heavy showers as forecast soundings indicate a fully
saturated sounding and PWATs around 1.75 inches. A potentially
active pattern may continue into next week as additional waves
meander through the flow into the middle of the week. Otherwise,
expect cooler temperatures for the weekend behind the front with
highs in the 70s and 80s, followed by a warm-up back into the 90s
for the start of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1232 AM CDT Sat Jul 10 2021

Timing and impacts of thunderstorms are the main challenge. Line
of storms to the northwest making fast southeast progress and
should be impacting all terminals in the next few hours. Wind
gusts may approach 50 knots in the initial line. Upper trough in
the area keeps chances in the much of the forecast but still
believe the greatest chances should be in the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...65
Hazardous weather outlook, Jul 9, 10:00 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1000 PM CDT Fri Jul 9 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-110300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1000 PM CDT Fri Jul 9 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms, some possibly severe, are likely tonight into
early Saturday morning. Damaging wind with locally heavy rainfall
are the main hazards. The best potential for these severe storms
appears to be along and north of Interstate 70, where a severe
thunderstorm watch is in effect through 5 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible Saturday afternoon for areas
along and southeast of the Kansas Turnpike. Large hail, damaging
wind, and heavy rainfall are the main threats with any storms
that
develop Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 10, 1:59 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
159 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     TSTM WND GST     7 SSE SILVER LAKE       39.02N 95.81W
07/10/2021  E60 MPH          SHAWNEE            KS   NWS EMPLOYEE

&&
Local storm report, Jul 10, 2:10 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     3 NW TECUMSEH           39.07N 95.62W
07/10/2021  M56 MPH          SHAWNEE            KS   ASOS

            KTOP BILLARD AIRPORT.

&&
Local storm report, Jul 10, 2:16 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
216 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     6 WNW PAULINE           39.00N 95.80W
07/10/2021  E65 MPH          SHAWNEE            KS   TRAINED SPOTTER

            8 INCH TREE LIMBS BLOWN DOWN.

&&
Local storm report, Jul 10, 2:19 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
219 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND GST     1 E PAULINE             38.96N 95.67W
07/10/2021  M60 MPH          SHAWNEE            KS   ASOS

            KFOE FORBES FIELD.

&&
Special weather statement, Jul 10, 2:44 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
244 AM CDT Sat Jul 10 2021

KSZ022-023-100815-
Pottawatomie-Riley-
244 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY AND SOUTHWESTERN
POTTAWATOMIE COUNTIES UNTIL 315 AM CDT...

At 244 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Riley, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Riley, St. George, Leonardville, Randolph, Keats and
Tuttle Creek Lake.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

LAT...LON 3931 9692 3946 9680 3925 9633 3914 9651
TIME...MOT...LOC 0744Z 302DEG 34KT 3935 9678

CP/BB
Special weather statement, Jul 10, 3:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
308 AM CDT Sat Jul 10 2021

KSZ023-038-039-055-100845-
Wabaunsee-Shawnee-Pottawatomie-Osage-
308 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHAWNEE...WABAUNSEE...
NORTHWESTERN OSAGE AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 345
AM CDT...

At 307 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of St. Marys to 5 miles
northwest of Eskridge. Movement was southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northwestern Topeka, Wamego, Rossville, Alma, Eskridge, St. Marys,
Dover, Silver Lake, Maple Hill, McFarland, Harveyville, Paxico,
Belvue, Louisville, Willard, Keene and Volland.

This includes the following highways...
 Interstate 70 between mile markers 323 and 355.
 Kansas Turnpike between mile markers 155 and 164.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas.

LAT...LON 3871 9592 3871 9595 3874 9595 3874 9609
      3879 9639 3883 9639 3883 9645 3904 9641
      3904 9639 3917 9639 3936 9636 3910 9573
TIME...MOT...LOC 0807Z 303DEG 35KT 3915 9613 3889 9620

CP/BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:19 PM CDTSevere Thunderstorm WarningTOPRepublic56 min
Jul 9, 11:54 PM CDTSevere Thunderstorm WarningTOPWashington66 min
Jul 10, 12:00 AM CDTSevere Thunderstorm WarningTOPCloud60 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningTOPRepublic32 min
Jul 10, 12:34 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington56 min
Jul 10, 12:57 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Nemaha, Pottawatomie and 1 more48 min
Jul 10, 1:19 AM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Morris, Shawnee, Wabaunsee56 min
Jul 10, 1:45 AM CDTSevere Thunderstorm WarningTOPBrown30 min
Jul 10, 1:49 AM CDTSpecial Weather StatementTOPRiley26 min
Jul 10, 1:58 AM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Jefferson, Lyon, Morris and 3 more47 min
Jul 10, 2:44 AM CDTSpecial Weather StatementTOPRiley31 min
Jul 10, 3:27 AM CDTSpecial Weather StatementTOPLyon33 min
Jul 10, 4:02 AM CDTSpecial Weather StatementTOPLyon, Osage28 min
Jul 10, 4:13 AM CDTSpecial Weather StatementTOPCloud32 min
Jul 10, 4:25 AM CDTSevere Thunderstorm WarningTOPCloud, Republic35 min
Jul 10, 4:36 AM CDTSpecial Weather StatementTOPAnderson, Franklin54 min
Jul 10, 4:40 AM CDTSpecial Weather StatementTOPClay35 min
Jul 10, 5:05 AM CDTSpecial Weather StatementTOPRiley40 min
Jul 10, 5:58 AM CDTSpecial Weather StatementTOPWabaunsee47 min
Jul 10, 3:34 PM CDTSpecial Weather StatementTOPRepublic56 min
Jul 10, 4:11 PM CDTSpecial Weather StatementTOPWashington34 min
Jul 10, 4:45 PM CDTSpecial Weather StatementTOPWashington30 min
Jul 10, 4:53 PM CDTSpecial Weather StatementTOPBrown, Nemaha67 min
Jul 10, 5:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Washington25 min
Jul 10, 5:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Jul 10, 5:47 PM CDTSpecial Weather StatementTOPPottawatomie28 min
Jul 10, 5:54 PM CDTSpecial Weather StatementTOPDickinson, Geary36 min
Jul 10, 6:16 PM CDTSpecial Weather StatementTOPJefferson29 min
Jul 10, 6:47 PM CDTSpecial Weather StatementTOPDouglas28 min
Jul 10, 6:52 PM CDTSpecial Weather StatementTOPDouglas, Osage, Shawnee53 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.